Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 168, NWS Wichita, KS

June 26, 2017Butler County, Harvey County, Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 26, 2017, 7:53 PM CDT for Butler County, Harvey County, Marion County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2017, 7:53 PM CDT (00:53 UTC)
Expired
Jun 26, 2017, 8:41 PM CDT
In force
48 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Butler County, KS, Harvey County, KS, Marion County, KS

The radar

The Wichita radar (KICT), 56 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 8:13 PM CDTHAIL 1.25Elbing, KSDELAYED REPORT OF QUARTER AND HALF DOLLAR SIZED HAIL. TIME IS ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

537 
WUUS53 KICT 270053
SVRICT
KSC015-079-115-270200-
/O.NEW.KICT.SV.W.0168.170627T0053Z-170627T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
753 PM CDT MON JUN 26 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northeastern Harvey County in south central Kansas...
  Northern Butler County in south central Kansas...
  Southeastern Marion County in central Kansas...

* Until 900 PM CDT

* At 753 PM CDT, a severe thunderstorm was located near Peabody,
  moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  El Dorado, Peabody, Whitewater, Potwin, Walton, Elbing, Burns, El
  Dorado Lake and El Dorado State Park.

This includes Interstate 35 between Mile Markers 71 and 84.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3792 9715 3817 9731 3818 9684 3809 9684
      3808 9679 3782 9666 3782 9715
TIME...MOT...LOC 0053Z 327DEG 26KT 3819 9717 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

KETCHAM
2 follow-up statements
888 
WWUS53 KICT 270132
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
832 PM CDT MON JUN 26 2017

KSC079-115-270141-
/O.CAN.KICT.SV.W.0168.000000T0000Z-170627T0200Z/
Harvey KS-Marion KS-
832 PM CDT MON JUN 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARVEY AND
SOUTHEASTERN MARION COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3804 9715 3808 9679 3782 9666 3782 9715
TIME...MOT...LOC 0131Z 327DEG 26KT 3795 9698 

$$

KSC015-270200-
/O.CON.KICT.SV.W.0168.000000T0000Z-170627T0200Z/
Butler KS-
832 PM CDT MON JUN 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHERN BUTLER COUNTY...

At 831 PM CDT, a severe thunderstorm was located over Potwin, or 9
miles east of Whitewater, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
El Dorado, Whitewater, Potwin, El Dorado Lake and El Dorado State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3804 9715 3808 9679 3782 9666 3782 9715
TIME...MOT...LOC 0131Z 327DEG 26KT 3795 9698 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

KETCHAM
133 
WWUS53 KICT 270141
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
841 PM CDT MON JUN 26 2017

KSC015-270150-
/O.CAN.KICT.SV.W.0168.000000T0000Z-170627T0200Z/
Butler KS-
841 PM CDT MON JUN 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BUTLER COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 3804 9715 3808 9679 3782 9666 3782 9715
TIME...MOT...LOC 0140Z 327DEG 26KT 3789 9693 

$$

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 7:01 PM CDT, 52 minutes earlier.

Area forecast discussion, Jun 26, 7:01 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
701 PM CDT Mon Jun 26 2017

.SHORT TERM...(This evening through Wednesday night)
Issued at 241 PM CDT Mon Jun 26 2017

Water vapor imagery currently shows a shortwave trough extending
from the western Great Lakes into the mid Mississippi Valley. An
impulse is diving across western IA/northern MO and developing
storms over central MO. Looks to be a weak surface front/trough
laid out across southern Nebraska with a few storms developing
along this feature over south central/sw Nebraska.

Storms over southern Nebraska should continue tracking south and
with minimal capping, should make it into northern KS but have
low confidence on how far south they will make it. NW flow aloft
is providing great directional shear which will result in large
hail being the main threat for any storms this evening. Feel there
is also a chance for a few elevated showers and storms after 09z
for our western flank where a decent mid level baroclinic zone
will be situated. Even though elevated instability is not that
great, given the amount of directional shear, can't rule out some
large hail if storms can develop.

Return flow and lee troughing will strengthen during the day Tue
as shortwave energy moves from the Pacific Northwest into the
northern Rockies. This will lift the front and better storm
chances to the north of the forecast area. Should be a fairly
large MCS tracking out of the central/northern Plains Tue night
and into the central Mississippi Valley. Some of this activity may
try and build back into northeast KS, but with decent elevated
capping in place, confidence in how far west this makes it is very
low.

Pattern will remain active across the Plains Wed as the front gets
pushed south along with the better mid and upper flow. Storms will
likely first develop along the front over IA/northern MO and build
sw into KS during the late afternoon and especially early evening
hours Wed. Convergence this far west along the front isn't that
great, so not expecting widespread storms, but can't rule out a
few strong to severe storms over central KS.

.LONG TERM...(Thursday through Monday)
Issued at 241 PM CDT Mon Jun 26 2017

Pattern will remain active for Thu into Fri as the surface
boundary lingers across the area. The exact location of this
feature will likely be determined by how overnight convection
each night affects its position. Large scale ascent will also be
on the increase Thu into Thu night as robust shortwave energy
tracks out of the northern Rockies and into the central Plains. So
once again expecting storms to develop Thu afternoon/early
evening along the front with activity developing into an MCS
overnight, with eastern KS/MO looking like the most likely areas
affected. Thu night MCS should push the front south, into northern
OK/far southern KS for Fri. This is where best storm chances will
be for Fri into Fri night.

Confidence in convective chances and location drops off
significantly for the weekend. However, tough to go completely
dry as mid/upper flow remains fairly strong with a low level
baroclinic zone still lingering around.

The good news with the pattern remaining active is that an upper
ridge never gets to take hold, which means temps will remain close
to or slightly below normal for this time of year.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 701 PM CDT Mon Jun 26 2017

At issuance, a SVR TSRAGR was positioned on the east side of KSLN.
The cell was moving SE ~30kts. With no TSRA occurring upstream
have opted to assign "VCTS" to KSLN for first hour. With the TSRA
moving SE, the convection would pass very close to KCNU til ~03Z.
Isolated TSRA are possible this evening but extremely limited
coverage dictates leaving "VCTS" out of the remaining TAF sites.
Toward morning the concern shifts toward stratus ~1,000ft that may
impact KGBD & KRSL as moistening SE flow increases. Both terminals
should return to VFR status ~17Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    63  87  71  93 /  20  10  10  10
Hutchinson      62  88  72  94 /  20  10  10  20
Newton          62  86  71  92 /  20  10  20  20
ElDorado        62  85  70  90 /  20  10  10  10
Winfield-KWLD   64  87  71  92 /  20  10  10  10
Russell         62  89  71  95 /  30  10  20  10
Great Bend      62  89  71  94 /  30  10  20  10
Salina          62  89  72  96 /  30  10  30  20
McPherson       62  88  71  94 /  20  10  20  20
Coffeyville     61  86  70  90 /  20  10   0   0
Chanute         59  84  69  89 /  20  10  10  10
Iola            59  84  68  88 /  20  10  10  20
Parsons-KPPF    60  85  69  89 /  20  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...EPS
Hazardous weather outlook, Jun 26, 4:47 PM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
447 PM CDT Mon Jun 26 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-271545-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
447 PM CDT Mon Jun 26 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated to scattered storms will be possible over primarily central
and eastern Kansas. Any of the storms this evening will have the
potential to produce hail up to nickel size and 50 mph winds. A
couple storms over central Kansas may produce up to quarter size
hail this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances will return Tuesday night, mainly across
central Kansas, where a few strong storms will be possible.

Periodic chances for storms can be expected across the area from
Wednesday afternoon through Thursday night with severe storms
possible during this time frame. Main threats would be large hail
and damaging winds.

Chances for storms may linger into the weekend, especially across
southern Kansas. Some strong storms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson

In the hours before

Special weather statement, Jun 26, 4:26 PM CDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
426 PM CDT MON JUN 26 2017

KSZ071-072-095-096-262215-
Wilson KS-Woodson KS-Neosho KS-Allen KS-
426 PM CDT MON JUN 26 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Wilson County in southeastern Kansas...
  Southeastern Woodson County in southeastern Kansas...
  Northwestern Neosho County in southeastern Kansas...
  Southwestern Allen County in southeastern Kansas...

* Until 515 PM CDT

* At 425 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles northeast of Buffalo, or 8
  miles southeast of Yates Center...moving southeast at 30 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Chanute, Petrolia, Rose and Chanute Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3787 9572 3787 9552 3761 9527 3761 9563
TIME...MOT...LOC 2126Z 328DEG 25KT 3780 9561

KETCHAM
Special weather statement, Jun 26, 6:09 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Wichita KS
609 PM CDT MON JUN 26 2017

KSZ049-270000-
Saline KS-
609 PM CDT MON JUN 26 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Saline County in central Kansas...

* Until 700 PM CDT

* At 608 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Bennington, or 10 miles
  southeast of Minneapolis...moving southeast at 25 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Salina, New Cambria, Kipp and Salina Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3896 9738 3873 9737 3873 9766 3896 9774
TIME...MOT...LOC 2309Z 326DEG 23KT 3900 9759

KETCHAM
Local storm report, Jun 26, 6:44 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
644 PM CDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TORNADO          1 N SALINA              38.83N 97.62W
06/26/2017                   SALINE             KS   EMERGENCY MNGR

            TRACTOR TRAILERS FLIPPED AT INTERSTATE 70 AND OHIO
            STREET. TIME IS APPROXIMATED. PUBLIC REPORT OF A TORNADO
            TO DISPATCH WHEN EAST OF SALINA.

&&

VJP
Local storm report, Jun 26, 6:53 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
653 PM CDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TORNADO          5 NNE SALINA            38.88N 97.59W
06/26/2017                   SALINE             KS   EMERGENCY MNGR

            TRACTOR TRAILERS FLIPPED AT INTERSTATE 70 AND OHIO
            STREET. TIME IS APPROXIMATED. PUBLIC REPORT OF A TORNADO
            TO DISPATCH WHEN EAST OF SALINA.

&&

VJP
Local storm report, Jun 26, 7:09 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
709 PM CDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     GYPSUM                  38.71N 97.43W
06/26/2017  M61 MPH          SALINE             KS   MESONET

&&

VJP
Local storm report, Jun 26, 7:34 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
734 PM CDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     HILLSBORO               38.35N 97.20W
06/26/2017  E60 MPH          MARION             KS   EMERGENCY MNGR

&&

VJP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:12 PM CDTSevere Thunderstorm WarningICTMarion63 min
Jun 26, 7:21 PM CDTTornado WarningICTMarion39 min
Jun 26, 8:20 PM CDTSpecial Weather StatementICTSedgwick25 min
Jun 26, 8:40 PM CDTSpecial Weather StatementICTButler50 min
Jun 26, 8:56 PM CDTSpecial Weather StatementICTSedgwick49 min
Jun 26, 8:58 PM CDTSevere Thunderstorm WarningICTButler, Cowley62 min
Jun 26, 9:31 PM CDTSevere Thunderstorm WarningICTCowley59 min
Jun 26, 9:45 PM CDTSpecial Weather StatementICTSumner45 min
Jun 26, 9:47 PM CDTSpecial Weather StatementICTAllen43 min
Jun 26, 10:24 PM CDTSpecial Weather StatementICTSumner51 min
Jun 27, 12:46 AM CDTSpecial Weather StatementICTHarper44 min
Jun 27, 6:17 AM CDTSpecial Weather StatementICTButler43 min
Jun 27, 6:36 AM CDTSpecial Weather StatementICTMcPherson39 min
Jun 27, 7:20 AM CDTSpecial Weather StatementICTMcPherson40 min
Jun 27, 8:07 AM CDTSpecial Weather StatementICTButler23 min
Jun 27, 8:53 AM CDTSpecial Weather StatementICTButler37 min
Jun 27, 8:58 AM CDTAreal Flood WarningICTButler5 hr
Jun 27, 9:18 AM CDTSpecial Weather StatementICTMarion27 min
Jun 27, 9:29 AM CDTSevere Thunderstorm WarningICTButler46 min
Jun 27, 9:57 AM CDTSpecial Weather StatementICTMarion33 min
Jun 27, 10:36 AM CDTSpecial Weather StatementICTMarion24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.